Mach reflection for the two-dimensional Burgers equation

M. Brio, J. K. Hunter

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

We study shock reflection for the two 2D Burgers equation. This model equation is an asymptotic limit of the Euler equations, and retains many of the features of the full equations. A von Neumann type analysis shows that the 2D Burgers equation has detachment, sonic, and Crocco points in complete analogy with gas dynamics. Numerical solutions support the detachment/sonic criterion for transition from regular to Mach reflection. There is also strong numerical evidence that the reflected shock in the 2D Burgers Mach reflection forms a smooth wave near the Mach stem, as proposed by Colella and Henderson in their study of the Euler equations.

Original languageEnglish (US)
Pages (from-to)194-207
Number of pages14
JournalPhysica D: Nonlinear Phenomena
Volume60
Issue number1-4
DOIs
StatePublished - Nov 1 1992

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Mach reflection for the two-dimensional Burgers equation'. Together they form a unique fingerprint.

  • Cite this